Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 178, NWS Paducah, KY

July 8, 2016Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 8, 2016, 7:30 PM CDT for Todd County, Kentucky. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 7:30 PM CDT (00:30 UTC)
Expired
Jul 8, 2016, 7:47 PM CDT
In force
17 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Todd County, KY

The radar

The Ft Campbell radar (KHPX), 8 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2167 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WUUS53 KPAH 090030
SVRPAH
KYC219-090100-
/O.NEW.KPAH.SV.W.0178.160709T0030Z-160709T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TODD COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 800 PM CDT

* AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELKTON...
  MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GUTHRIE...TRENTON AND ALLENSVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3664 8734 3679 8731 3672 8706 3664 8706
TIME...MOT...LOC 0029Z 310DEG 38KT 3679 8725 

HAIL...1.00IN
WIND...60MPH
 
$$

RST
1 follow-up statement
532 
WWUS53 KPAH 090047
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
747 PM CDT FRI JUL 8 2016

KYC219-090056-
/O.CAN.KPAH.SV.W.0178.000000T0000Z-160709T0100Z/
TODD KY-
747 PM CDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TODD COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3664 8734 3679 8731 3672 8706 3664 8706
TIME...MOT...LOC 0045Z 310DEG 38KT 3667 8707 

$$

RST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:13 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 3:13 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
313 PM CDT FRI JUL 8 2016

.SHORT TERM...(Tonight through Sunday night)
Issued at 313 PM CDT Fri Jul 8 2016

MCV moving across southern MO driving next batch of convection
slated to affect the area this afternoon and evening, mainly the
southern 1/3 to southern 1/2. Airmass very unstable over SEMO, and
destabilizing elsewhere with modest recovery behind this morning's
MCV. Will continue with higher PoPs south, lower north for
convection through the evening, with SVR possible SEMO into far
west KY (see latest SVR watch). Will lower PoPs from north to
south overnight. Will also allow the Flash Flood Watch to continue
with the chance of convection increasing through the evening.

For Saturday through Sunday...Best PoPs will be over the SSW 1/3
to 1/2 of the area. Generally followed a blend of the NAM and
ECMWF for best chance PoPs. Will use persistence for temps as
latest MOS and raw model output line up with existing numbers.

.LONG TERM...(Monday through Friday)
Issued at 313 PM CDT Fri Jul 8 2016

The frontal boundary that will linger to our south through the
weekend will lift northeast across the region Monday into Tuesday.
This will give us some diurnally driven convection Monday and
Tuesday, with a lull Monday night with the loss of heating.  By
Tuesday night, the front will be to our northeast, so just a few
showers and thunderstorms may linger in southwest Indiana.

Temperatures will rebound back to seasonal readings behind the
front, and dew points will creep back upward through mid week. This
will lead to heat indices climbing back to around 100 degrees by
Tuesday and especially Wednesday.

Models differ quite a bit on timing of an approaching cold front mid
week.  GFS has an upper level trof moving across the region Tuesday
into Wednesday, and then has the cold front moving toward the region
faster than the ECMWF and Canadian.  In any case, with a hot and
muggy air mass in place across the region,  shower and thunderstorm
chances will gradually increase for mid to late week.  Kept
possibilities in the chance category through the end of the extended
due to timing uncertainties.

&&

.AVIATION...
Issued at 313 PM CDT Fri Jul 8 2016

Scattered shra/tstms are possible late this afternoon into this
evening, with brief MVFR conditions possible with tstm activity.
After mid evening, VFR conditions are expected.  Winds will be west
to northwest at 7 to 12 kts with a few higher gusts through 02z,
then become light.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch until 11 PM CDT this evening for ILZ089-090-
     094.

MO...None.
IN...None.
KY...Flash Flood Watch until 11 PM CDT this evening for KYZ005>013-
     016-017-021-022.

&&
Hazardous weather outlook, Jul 8, 4:16 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT FRI JUL 8 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
416 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON...MAINLY ACROSS SOUTHEAST MISSOURI AND THE FAR WESTERN TIP
OF KENTUCKY. DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARD.
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH ANY STORMS TODAY ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUING DAILY STORM CHANCES EXIST. HEAVY RAIN AND LIGHTNING
WILL BE THE PRIMARY STORM HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED THIS ACROSS SOUTHEAST MISSOURI
THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Local storm report, Jul 8, 6:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     WINGO                   36.64N 88.74W
07/08/2016                   GRAVES             KY   PUBLIC

            LARGE OAK TREE UPROOTED

&&

SMITTY
Local storm report, Jul 8, 7:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
702 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     WICKLIFFE               36.97N 89.08W
07/08/2016  E60 MPH          BALLARD            KY   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jul 8, 7:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     2 N HOPKINSVILLE        36.88N 87.49W
07/08/2016  E58 MPH          CHRISTIAN          KY   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED WITH THIS STORM AS WELL.

0630 PM     TSTM WND DMG     2 N CUBA                36.59N 88.64W
07/08/2016                   GRAVES             KY   PUBLIC

            TREE LIMBS DOWN ALONG STATE ROUTE 303

&&

SMITTY
Special weather statement, Jul 8, 7:08 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
708 PM CDT FRI JUL 8 2016

KYZ010>013-015>017-020>022-090130-
CRITTENDEN-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF...MARION...EDDYVILLE...CADIZ...CANTON...
LINTON...ROCKCASTLE...PRINCETON...FRYER...DIXON...MADISONVILLE...
HOPKINSVILLE...CALHOUN...GREENVILLE...ALLEGRE...CLIFTY...ELKTON...
GUTHRIE
708 PM CDT FRI JUL 8 2016

AT 708 PM...STRONG THUNDERSTORMS MOVING INTO THE KENTUCKY
PENNYRILE AREA FROM THE LAND BETWEEN THE LAKES REGION BACK TO
PADUCAH...WILL BE CAPABLE OF 40 TO 55 MPH. TORRENTIAL RAINFALL
COULD CAUSE LOCALIZED FLOODING AS WELL. GIVEN THE VERY WET SOIL
CONDITIONS AND MAGNITUDE OF WINDS...ADDITIONAL TREES MAY COME
DOWN. CONTINUE TO MONITOR THIS SITUATION CLOSELY AS SOME OF THE
STORMS HAVE BEEN SEVERE WITH WINDS IN EXCESS OF 60 MPH.
Local storm report, Jul 8, 7:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     ALMO                    36.69N 88.28W
07/08/2016                   CALLOWAY           KY   BROADCAST MEDIA

            MULTIPLE TREES UPROOTED.

&&

SMITTY
Local storm report, Jul 8, 7:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
07/08/2016                   MCCRACKEN          KY   TRAINED SPOTTER

            WATER OVER MAXON ROAD NORTH OF HARRIS ROAD.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:11 PM CDTSevere Thunderstorm WarningPAHChristian, Todd34 min
Jul 8, 7:24 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg21 min
Jul 8, 7:38 PM CDTSevere Thunderstorm WarningPAHChristian37 min
Jul 8, 7:43 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg17 min
Jul 8, 7:56 PM CDTSevere Thunderstorm WarningPAHTodd35 min
Jul 8, 10:38 PM CDTRiver Flood WarningPAHChristian, Trigg13 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.